Abstract 1809: Novel Human and Canine Desmin Phosphorylations as Potential Regulators of Oligomer Formation and Disease in Heart Failure
Desmin constitutes the intermediate filaments (IFs) cytoskeleton in cardiac myocytes. Novel roles of the IFs, including the formation of toxic aggregates similar to those found in neurodegenerative diseases, have been recently linked to heart failure (HF). Post-translational modifications (PTMs) control desmin assembly and immunoreactivity, in vitro. Therefore PTMs likely play a role in desmin aggregation and could explain the controversy on desmin immuno-based quantitation in human HF. In the present study we explore the occurrence of desmin PTMs in canine and human HF and control specimens. We found a significant increase of three desmin forms, compatible with the mono- and bi-phosphorylated forms and a protein fragment (all≥ 2-fold, p≤0.05), in a canine pacing model of dyssynchronous HF (DHF) compared to non-paced shams, using difference gel electrophoresis (DIGE). Importantly, these alterations were reverted by treatment (bi-ventricular or bi-V pacing for resynchronization). Two novel phosphorylation sites (Ser-27 and Ser-31) were identified by tandem mass spectrometry (MS2). Phosphorylated desmin species were also increased in the heart of class III NYHA patients when compared with healthy donors and phosphorylation of Ser-27 was observed, for the first time, in humans by MS2 and confirmed by multiple reaction monitoring. Finally, desmin-positive oligomers (≥ three bands, ~50, ~200 and ~600 kDa) were increased in DHF hearts compared to controls by blue-native gel electrophoresis (≥ 30%, p≤0.02). This is the first characterization of desmin phosphorylation in the heart, in vivo with identification of novel sites in both animal models and humans. We show that the levels of PTM-forms of desmin are modified in canine and human HF. Finally, these alterations correlate with the formation of oligomers and are reversed by bi-V pacing in dogs, suggesting that PTMs may regulate desmin-induced toxicity in HF.